Texas, 2017

Tornado and Hail in Texas, May 19, 2017

May 19, 2017 · NWS OUN · 13 events in 5 counties and zones

A line of storms fired along and just ahead of a cold front on the afternoon of the 19th and continued eastward across the state overnight into the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of storms fired along and just ahead of a cold front on the afternoon of the 19th and continued eastward across the state overnight into the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 19, 11:46 AM CST, 59 minutes earlier.

Area forecast discussion, May 19, 11:46 AM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1246 PM CDT Fri May 19 2017

.AVIATION...
Scattered to numerous showers and thunderstorms will continue
to from along and north of an outflow boundary this afternoon
and evening. Therefore, most of the convection will remain
south and east of most TAF sites, with the exception of LAW
and SPS. Other, isolated to widely scattered showers are forming
north of a frontal boundary in northwest Oklahoma.  This may
continue through the afternoon. Other widely scattered showers
and storms may develop as the front moves south and east
this afternoon and night. MVFR to perhaps IFR ceilings may form
behind the frontal boundary this evening and overnight.

&&

.PREV DISCUSSION... /issued 1159 AM CDT Fri May 19 2017/

UPDATE...
Lowered rain chances in many places this afternoon and evening,
especially northwest of I-44. Made other small adjustments to
other weather elements as well.

DISCUSSION...
Severe thunderstorms remain possible this afternoon and evening,
though confidence remains low as the setup appears to be
quite messy. We do not expect as many severe weather reports
today and tonight, compared to yesterday.

Heavy rainfall and flooding potential may increase later this
afternoon and tonight, especially over western north Texas and
southern Oklahoma.

Latest radars as of 1145 am showed showers and thunderstorms from
near Archer City, Texas to Waurika to Ada to Seminole. Additional
showers and storms were over northern Oklahoma from near Gage and
Woodward arcing into southern Kansas to near Ponca City.

Overall, believe the band of showers and storms over western
north Texas into southern Oklahoma should intensify due to
sufficient daytime heating and destabilization during the
afternoon hours. Strong 0-6 km bulk shear 30-50 kt supports a mix
of supercells and multicells. Some hail (probably smaller than
golf balls) and wind reports can be expected with this activity.
The SPC Enhanced Risk area handles this potential well.
Latest HRRR runs have been hinting at this potential for severe
storms as well.

Farther north and west, anywhere near and north of a Vernon,
Texas to Lawton to Norman to Chandler (including Oklahoma City,
Stillwater, Ponca City, Enid, Clinton, and Woodward), some severe
storms may form, mainly 4 pm to midnight, especially near a cold
front/surface low, but severe chances seem to be lower due to
abundant clouds to limit heating and destabilization. If storms
form, assuming surface temperatures can reach 80F or higher,
strong shear (0-6 km bulk shear 40 kt or greater) and sufficient
instability (MLCAPE 1000-2000 J/kg) would support isolated to
scattered severe storms with wind and hail.

Tornado risk remains rather low this afternoon and evening,
especially as storm coverage may be limited by clouds and the lack
of significant instability. However, a very moist boundary layer
and sufficient low level shear (0-1 km bulk shear 15-30 kt) would
support some potential for tornadoes if storms/supercells form.

For now, will not alter the Flood Watch due to the low confidence
of occurrence of what will happen this afternoon into tonight.
The air remains moist across the entire area with precipitable
water values 1-1.6" and surface dewpoints mainly in the 60s which
are well above average for this time of year. Any shower and storm
could be quite efficient and produce heavy rainfall rates of
1-3"/hr this afternoon into tonight. Still looks like the heaviest
most widespread rainfall will be somewhere near a Seymour to
Wichita Falls, Texas to Pauls Valley to Seminole line this
afternoon and tonight where an additional 1-3" may occur. Lesser
rainfall amounts and more spotty rainfall coverage can be expected
northwest of this line through tonight.

MBS

PREV DISCUSSION... /issued 645 AM CDT Fri May 19 2017/

AVIATION...
19/12Z TAFs. Widespread MVFR conditions expected most of forecast
period with IFR across west/northwest Oklahoma terminals through
this morning. Scattered TSRA will affect KLAW and KSPS this
morning with more widespread activity near frontal boundary this
afternoon and evening across all but far northwest Oklahoma.

PREV DISCUSSION... /issued 357 AM CDT Fri May 19 2017/

DISCUSSION...
Band of strong/severe storms just west and north of OKC, in
response to enhanced waa on nose of llj, continues to shift north
and east early this morning and is expected to weaken with time.
Another area of organized convection west of Abilene, TX forecast
to weaken through the morning but may work its way northward into
our Texas counties. This area of convection will make an already
moderate to low confidence forecast even more complicated.
Although there are model differences on timing and placement of
convection today, a common signal is for thunderstorm activity
to consolidate along a slow moving cold front this afternoon
through the evening hours. This line of storms will pose a
damaging wind and large hail threat. Higher end severe will be
possible with an discrete storms head of frontal boundary across
western north Texas and southwest-southcentral Oklahoma, primarily
very large hail. The ability to realize prefrontal convection
will be heavily dependent on evolution of West Texas storms
mentioned above. Latest swody1 also discusses these
uncertainties.

In addition to the severe potential through tonight, there is
still a concern for flash flooding to go along with mainstem river
flooding. We have trimmed off the western sections of the flood
watch where brevity of any heavy rain should preclude organized
areas of flooding.

Cooler and drier for much of the weekend before western periphery
of large upper trough swings through Monday and Tuesday. This will
be our next opportunity for organized thunderstorm activity.
Overall, rest of next week looks to be below average on
temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  53  70  50  77 /  50  10   0   0
Hobart OK         50  72  49  78 /  50   0   0   0
Wichita Falls TX  56  75  52  80 /  70  20   0   0
Gage OK           45  68  46  78 /  30   0   0  10
Ponca City OK     51  67  47  76 /  50  10   0   0
Durant OK         64  76  55  79 /  80  40  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Saturday morning for OKZ006>008-011>013-
     017>020-023>032-037>048-050>052.

TX...Flood Watch through Saturday morning for TXZ085-086-088>090.

&&
Hazardous weather outlook, May 19, 11:05 AM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1205 PM CDT Fri May 19 2017

OKZ004>048-050>052-TXZ083>090-201715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1205 PM CDT Fri May 19 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This afternoon and Tonight...

.THUNDERSTORMS...
There is an enhanced risk of severe thunderstorms today and
tonight across portions of north Texas and southern Oklahoma.
There is a slight risk of severe thunderstorms across much of the
remainder of Oklahoma, except for northwest Oklahoma.

LOCATION...
The enhanced risk is southeast of a line from Seymour and
Burkburnett Texas to Duncan and Seminole Oklahoma.

Surrounding the enhanced risk, there is also a slight risk across
much of Oklahoma southeast of a line from Alva to Cheyenne to
Hollis Oklahoma, and also includes the remainder of western north
Texas.

TIMING...
Through Midnight tonight.

IMPACTS...
Hail up to the size of golf balls, winds to 80 mph will be
possible with the strongest storms, with the highest chances in
the enhanced risk area.

There is a low chance of tornadoes.

Heavy rainfall will be possible over much of the risk areas.

DISCUSSION...
Showers and thunderstorms will continue to develop and move across
the area this afternoon and tonight. Some of the storms could
become severe with large hail, damaging winds, and very heavy
rainfall. There will be a low chance of a tornado with these
storms.

Thunderstorms will continue overnight, although the risk of severe
weather will decrease late this evening.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
Oklahoma and north Texas should prepare for severe weather
operations during the day into this evening.

.Flooding...
More widespread heavy rainfall will be possible through tonight.
This heavy rain could lead to flash flooding and river flooding in
some locations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.THUNDERSTORMS...
Isolated thunderstorms will be possible in southeastern Oklahoma
Saturday morning before moving out of the area.

There will be chances of thunderstorms again Sunday night through
Tuesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 19, 11:05 AM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1205 PM CDT FRI MAY 19 2017

OKZ044-TXZ086-090-191730-
Cotton OK-Clay TX-Wichita TX-
1205 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Cotton...
northwestern Clay and southeastern Wichita Counties Until 1230 PM
CDT...

AT 1203 PM CDT, a strong thunderstorm was located over northwestern
Wichita Falls, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Wichita Falls, Burkburnett, Dean, Randlett, Sheppard AFB, Pleasant
Valley, Taylor, Charlie and Cashion.

This includes Interstate 44 between mile markers 0 and 10.

LAT...LON 3385 9847 3392 9865 3423 9849 3423 9832
      3414 9816
TIME...MOT...LOC 1703Z 213DEG 40KT 3394 9854

KURTZ
Special weather statement, May 19, 11:21 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1221 PM CDT FRI MAY 19 2017

TXZ088-191745-
Baylor TX-
1221 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Baylor County Until
1245 PM CDT...

AT 1219 PM CDT, a severe thunderstorm was located 9 miles southeast
of Millers Creek Reservoir, moving northeast at 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3340 9936 3358 9928 3351 9904 3341 9895
      3340 9895
TIME...MOT...LOC 1719Z 224DEG 28KT 3330 9927

KURTZ
Special weather statement, May 19, 11:30 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1230 PM CDT FRI MAY 19 2017

OKZ044-045-TXZ086-089-090-191815-
Cotton OK-Jefferson OK-Clay TX-Wichita TX-Archer TX-
1230 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Cotton...
northwestern Jefferson...northern Clay...southeastern Wichita and
northeastern Archer Counties Until 115 PM CDT...

AT 1227 PM CDT, a strong thunderstorm was located near Jolly, moving
northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Wichita Falls, Henrietta, Waurika, Temple, Ryan, Petrolia, Byers,
Dean, Randlett, Jolly, Hastings, Sugden, Sheppard AFB, northeastern
Lake Arrowhead, southeastern Waurika Lake, Lakeside City, Pleasant
Valley, Taylor, Charlie and Cashion.

LAT...LON 3371 9834 3382 9864 3428 9840 3425 9803
      3408 9788
TIME...MOT...LOC 1727Z 223DEG 27KT 3390 9838

KURTZ
Special weather statement, May 19, 11:44 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1244 PM CDT FRI MAY 19 2017

OKZ040-191830-
Garvin OK-
1244 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Garvin County Until 130
PM CDT...

AT 1242 PM CDT, a strong thunderstorm was located near Foster, moving
northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Pauls Valley, Elmore City, Paoli, Katie, Foster, Antioch, Pernell and
Whitebead.

This includes Interstate 35 between mile markers 66 and 81.

LAT...LON 3456 9757 3459 9757 3486 9736 3485 9717
      3475 9705 3451 9744 3451 9746
TIME...MOT...LOC 1742Z 222DEG 28KT 3459 9745

KURTZ
Special weather statement, May 19, 12:10 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
110 PM CDT FRI MAY 19 2017

TXZ086-088>090-191845-
Clay TX-Wichita TX-Archer TX-Baylor TX-
110 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Clay...southeastern
Wichita...Archer and southeastern Baylor Counties Until 145 PM CDT...

AT 108 PM CDT, strong thunderstorms were along a line extending from
7 miles northeast of Westover to 5 miles east of Megargel to 4 miles
west of Olney to 3 miles east of Elbert, moving northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Wichita Falls, Burkburnett, Archer City, Iowa Park, Holliday,
Scotland, Windthorst, Megargel, Lake Arrowhead, Sheppard AFB, Dundee,
Mankins, Lake Kickapoo, southeastern Lake Diversion, Lakeside City,
Pleasant Valley and Cashion.

LAT...LON 3340 9899 3343 9898 3371 9908 3409 9854
      3381 9833 3361 9827 3347 9828 3347 9842
      3340 9842
TIME...MOT...LOC 1808Z 234DEG 34KT 3354 9890 3343 9885 3336 9884 3325
9894

KURTZ
Special weather statement, May 19, 12:11 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
111 PM CDT FRI MAY 19 2017

TXZ087-088-191900-
Knox TX-Baylor TX-
111 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Knox and
southwestern Baylor Counties Until 200 PM CDT...

AT 108 PM CDT, a strong thunderstorm was located near Weinert, moving
northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Munday, Goree, Red Springs and Bomarton.

LAT...LON 3340 9977 3367 9950 3367 9935 3354 9924
      3340 9944
TIME...MOT...LOC 1808Z 220DEG 33KT 3336 9967

KURTZ

The radar

The Dyess AFB radar (KDYX), 107 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Knox

When
May 19, 12:45 PM CST
Where
Knox County, Munday
Measured
0.88 in hail
Reported by
Public
Coordinates
33.450, -99.630

Hail, Archer

When
May 19, 1:12 PM CST
Where
Archer County, Windthorst
Measured
1 in hail
Reported by
Public
Coordinates
33.580, -98.440

Hail, Clay

When
May 19, 1:24 PM CST
Where
Clay County, 5.05 mi WSW of Joy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.550, -98.300

Hail, Clay

When
May 19, 1:28 PM CST
Where
Clay County, 3.26 mi SSW of Bluegrove
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.630, -98.260

Hail, Baylor

When
May 19, 1:37 PM CST
Where
Baylor County, 4.49 mi NNE of Seymour Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
33.710, -99.230

Hail, Wichita

When
May 19, 2:38 PM CST
Where
Wichita County, 0.57 mi W of Burkburnett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.090, -98.570

Hail, Wichita

When
May 19, 2:43 PM CST
Where
Wichita County, 1.79 mi NE of Burkburnett
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.110, -98.540

Hail, Wichita

When
May 19, 2:44 PM CST
Where
Wichita County, 0.69 mi S of Burkburnett
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.080, -98.560

Hail, Wichita

When
May 19, 2:45 PM CST
Where
Wichita County, 0.69 mi S of Burkburnett
Measured
2.5 in hail
Reported by
Public
Coordinates
34.080, -98.560

Thunderstorm Wind, Wichita

When
May 19, 2:45 PM CST
Where
Wichita County, Burkburnett
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
34.090, -98.560

Large tree limbs downed. Resident lost 3 windows due to hail and tree limbs. Also, major hail damage to vehicles.

Tornado, Archer

When
May 19, 5:00 PM CST to 5:02 PM CST
Where
Archer County, 2.65 mi SW of Windthorst to 2.19 mi SSW of Windthorst
Rating
EFU
Path length
0.5 mi
Path width
50 yd
Reported by
Fire Department/Rescue
Coordinates
33.549, -98.467

A tornado was observed southwest of Windthorst by the Windthorst Fire Department and a university chase team. No damage was reported and the location is estimated.

Hail, Clay

When
May 19, 6:13 PM CST
Where
Clay County, 9.18 mi E of Henrietta
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.820, -98.030

Hail, Archer

When
May 19, 10:16 PM CST
Where
Archer County, 2.15 mi SSE of Scotland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.630, -98.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695077, 695078, 695079, 695080, 695081, 695082, 695083, 695084, 695085, 695086, 702901, 695087, 695088.